Texas, 2016

Hail in Texas, May 1 to 2, 2016

May 1 to 2, 2016 · NWS EWX · 2 events in 2 counties and zones

An upper level trough over the southwestern United States interacted with a surface stationary front that was stretched across South Texas to form thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough over the southwestern United States interacted with a surface stationary front that was stretched across South Texas to form thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 1, 11:26 PM CST, 23 minutes earlier.

Area forecast discussion, May 1, 11:26 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT MON MAY 2 2016

.AVIATION.../06Z UPDATE/
CONVECTION HAS FORMED ALONG AND TO THE EAST OF I-35 LATE THIS
EVENING. KAUS WILL BE THE MAIN TERMINAL IMPACTED AND THAT SHOULD
BE DURING THE FIRST HOUR OR TWO OF THIS FORECAST PERIOD. WILL
INCLUDE MENTION OF VCSH FOR THE OTHER SITES SINCE ISOLATED SHOWERS
COULD FORM DURING THE NEXT SEVERAL HOURS AS BOUNDARY IN THE AREA
SLIPS SOUTH. VFR CIGS SHOULD PREVAIL WITH A CHANCE FOR SOME MVFR
CIGS AT KDRT DURING THE 12Z-15Z PERIOD. NORTHERLY WINDS WILL BE
GUSTY BEFORE DIMINISHING LATE IN THE DAY MONDAY. OVERNIGHT
EXPECTING NORTH WINDS NEAR 15 KNOTS WITH GUSTS TO AROUND 20 KNOTS.
AFTER 15Z WIND SPEEDS WILL INCREASE TO 15 TO 20 KNOTS WITH GUSTS
TO 25 KNOTS. AFTER 03/00Z NORTHERLY WINDS DECREASE TO 5 TO 10
KNOTS AND BECOME EASTERLY AT KDRT 5 TO 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 731 PM CDT SUN MAY 1 2016/

UPDATE... /REMOVED POPS NEAR I-35 THIS EVENING/

STABLE AIR HAS SETTLED OVER THE I-35 CORRIDOR EARLY THIS EVENING
AS SEEN BY CLOUD IMAGERY AND THE NORTHERLY VAD WINDS UP TO AROUND
900 MB. AN UNSTABLE SW FLOW ALOFT SHOULD ENHANCE ISENTROPIC LIFT
OVER THE FRONTAL INVERSION LATE TONIGHT...AND MOST MODEL DATA
SHOWS QPF CONCENTRATING OVER THE HILL COUNTRY WITH MORE SCATTERED
QPF AMOUNTS OVER THE REST OF SOUTH CENTRAL TX. NO RAIN IS FORECAST
OVER AUS/SAT THROUGH 06Z...BUT LOW CHANCE POPS SEEM WARRANTED FOR
LATE TONIGHT BASED ON THE CONVECTION OVER THE COASTAL BEND MOVING
SLOWLY INLAND. ISOLATED STRONG CELLS REMAIN POSSIBLE...MAINLY
SOUTH OF HIGHWAY 90.

PREV DISCUSSION... /ISSUED 656 PM CDT SUN MAY 1 2016/

AVIATION...
SHRA/TSRA ARE POSSIBLE MAINLY ALONG THE RIO GRANDE AND NEAR THE
COASTAL PLAINS THIS EVENING INTO THE OVERNIGHT HOURS WHERE THE
BEST MOISTURE CONVERGENCE AND UPWARD FORCING COINCIDE. TSRA HAS
MOVED EAST OF KDRT. HOWEVER...HAVE CONTINUED VCSH THROUGH EARLY
MONDAY MORNING THERE. WEAKER ISENTROPIC LIFT IS FORECAST AND HAVE
NOT MENTIONED ANY PRECIP AT THE I-35 TAF SITES. LOW END VFR CIGS
PREVAIL TONIGHT THROUGH MONDAY EVENING. HOWEVER...PERIODS OF MVFR
CIGS ARE POSSIBLE OVERNIGHT INTO EARLY MONDAY MORNING. BEST
CHANCES ARE ALONG THE RIO GRANDE AND KDRT WHERE DEEPEST MOISTURE
REMAINS AND HAVE GONE PREVAILING MVFR CIGS THERE. SURFACE HIGH
PRESSURE BUILDS INTO OUR AREA. EXPECT NLY WINDS OF 10 TO 20 KTS
MOST AREAS...WITH GUSTS UP TO 30 KTS POSSIBLE ALONG THE I-35
CORRIDOR DUE TO FUNNELING EFFECTS ALONG THE ESCARPMENT OVERNIGHT
INTO MONDAY.

PREV DISCUSSION... /ISSUED 246 PM CDT SUN MAY 1 2016/

SHORT TERM (TODAY THROUGH MONDAY)...
ANOTHER 24 HOURS OF SEMI-ACTIVE WEATHER BEFORE A BREAK IN THE
STORM WEATHER PATTERN BEGINS. A FEW SHOWERS HAVE FORMED ACROSS
VALE VERDE COUNTY DUE TO AFTERNOON HEATING...MOISTURE POOLING
ALONG THE RIO GRANDE AND A TROUGH MOVING FROM NEW MEXICO NE TO THE
TEXAS PANHANDLE. THIS WILL BE ONE FOCUS FOR PRECIPITATION
OVERNIGHT AS HIGH RESOLUTION MODELS POINT TO ISOLATED CONVECTION
ALONG THE RIO GRANDE THROUGH THE EVENING HOURS. VISIBLE SATELLITE
SHOWS A BOUNDARY PUSHING SOUTH ACROSS WEST TEXAS.

THE OTHER FOCUS FOR THE EVENING AND OVERNIGHT HOURS WILL BE THE
FRONT STALLED ALONG THE TEXAS COAST. MODELS SHOW THE FRONT PUSHING
BACK NORTH THIS EVENING WHICH COULD SPARK OFF SHOWERS AND
THUNDERSTORMS IN OUR COASTAL PLAINS COUNTIES. SOUNDINGS FROM THE
HIGH RESOLUTION MODELS SHOWED A DECENT INVERSION THROUGH THE
AFTERNOON HOURS WHICH MAY PREVENT WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY DUE TO THE FRONT.

IF ANY STORMS DO FORM ACROSS THE RIO GRANDE OR THE COASTAL PLAINS
THERE IS A MARGINAL RISK OF SEVERE WEATHER. CAPE OF 2000 J/KG AND
40 TO 50 KNOTS SHEAR ALLOW FOR THE STORMS TO BE STRONG TO SEVERE.
OVERNIGHT THE INSTABILITY IN THE ATMOSPHERE BECOMES MORE ELEVATED
WITH THE RISK OF SEVERE WEATHER DECREASING.

AS SURFACE HIGH PRESSURE BUILDS INTO WEST TEXAS MODELS SHOW AN
850 MB FRONT PUSHING DOWN ACROSS TEXAS TONIGHT AND TOMORROW. THIS
WILL ACT AS YET ANOTHER SOURCE OF LIFT FOR SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT AND MONDAY MORNING.

AS HIGH PRESSURE CONTINUES TO BUILD ACROSS TEXAS RAIN CHANCES WILL
GRADUALLY DECREASE THROUGH THE DAY ON MONDAY. HIGHS ON MONDAY ARE
FORECAST TO BE ABOUT 10 DEGREES BELOW NORMAL WITH UPPER 60S TO
LOWER 70S ACROSS SOUTH CENTRAL TEXAS.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
RAIN CHANCES COME TO AN END MONDAY NIGHT AS SURFACE HIGH PRESSURE
CONTINUES TO BUILD INTO TEXAS. WITH THE SURFACE HIGH OVER NORTH
TEXAS AND A 500 MB RIDGE BUILDING OVER WEST TEXAS TUESDAY THROUGH
FRIDAY WILL BE DRY AND MOSTLY SUNNY. MORNING LOWS FOR TUESDAY AND
WEDNESDAY AS WELL AS HIGHS ON WEDNESDAY WILL BE 3 TO 8 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR DUE TO THE CLEAR AND CALM
WEATHER. A WARM UP BEGINS WEDNESDAY WITH HIGHS BY FRIDAY REACHING
SEASONAL NORMALS IN THE MID TO UPPER 80S ACROSS THE AREA.

SOUTHERLY FLOW RETURNS FRIDAY AHEAD OF THE NEXT WEATHER
SYSTEM...ANOTHER LARGE CUT OFF LOW DROPPING INTO THE SOUTHWESTERN
US NEXT WEEKEND. THE GFS IS FASTER WITH THE SYSTEM WITH THE ECMWF
LAGGING A BIT. WITH THE INCREASED MOISTURE ALONG THE RIO GRANDE
CURRENTLY HAVE SLIGHT CHANCE POPS FOR SATURDAY ACROSS THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  71  54  76  54 /  30  40  10  -    0
AUSTIN BERGSTROM INTL AIRPORT  61  71  52  75  51 /  30  40  10  -    0
NEW BRAUNFELS MUNI AIRPORT     62  72  53  76  52 /  30  40  10  -    0
BURNET MUNI AIRPORT            55  68  50  74  52 /  40  40  10  -    0
DEL RIO INTL AIRPORT           59  71  55  80  57 /  50  40  -   -    0
GEORGETOWN MUNI AIRPORT        58  70  51  74  53 /  40  40  10  -    0
HONDO MUNI AIRPORT             61  72  52  79  51 /  40  40  10  -    0
SAN MARCOS MUNI AIRPORT        61  72  53  75  52 /  30  40  10  -    0
LA GRANGE - FAYETTE REGIONAL   63  73  55  75  53 /  40  50  20  -    0
SAN ANTONIO INTL AIRPORT       61  72  55  77  54 /  30  40  10  -    0
STINSON MUNI AIRPORT           63  74  57  78  54 /  30  50  10  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...RUNYEN
Hazardous weather outlook, May 1, 6:09 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 PM CDT SUN MAY 1 2016

TXZ171>173-183>194-202>209-217>225-228-021000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
709 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE TONIGHT. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WIND GUSTS. THE MAIN THREAT
AREAS ARE THE RIO GRANDE PLAINS AND NEAR THE COASTAL PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY SIGNIFICANT WEATHER.

In the hours before

Special weather statement, May 1, 10:38 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT SUN MAY 1 2016

TXZ191-192-208-020530-
CALDWELL TX-TRAVIS TX-HAYS TX-
1138 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...SOUTH
CENTRAL TRAVIS AND SOUTHEASTERN HAYS COUNTIES UNTIL 1230 AM CDT...

AT 1137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAN MARCOS...MOVING EAST-NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... SOUTH AUSTIN...SAN
MARCOS...LOCKHART...KYLE...BUDA...MARTINDALE...UHLAND...MUSTANG
RIDGE...NIEDERWALD...ONION CREEK...MOUNTAIN CITY...SAN
LEANNA...CREEDMOOR... MENDOZA...REEDVILLE AND MAXWELL.

LAT...LON 2977 9762 2980 9784 2983 9784 2985 9786
      2985 9789 2981 9794 2982 9800 3000 9804
      3020 9774
TIME...MOT...LOC 0437Z 257DEG 10KT 2992 9800

RUNYEN
Special weather statement, May 1, 11:14 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CDT MON MAY 2 2016

TXZ194-020545-
LEE TX-
1214 AM CDT MON MAY 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY UNTIL 1245 AM
CDT...

AT 1214 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEXINGTON...MOVING EAST-NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...TANGLEWOOD...FEDOR...OLD DIME BOX...LEO AND BLUE.

LAT...LON 3028 9712 3031 9716 3044 9722 3046 9715
      3056 9697 3054 9692 3049 9690 3048 9691
      3046 9690 3046 9688 3043 9687 3043 9685
      3037 9678
TIME...MOT...LOC 0514Z 247DEG 12KT 3039 9711

RUNYEN
Special weather statement, May 1, 11:39 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 AM CDT MON MAY 2 2016

TXZ192-193-208-020630-
BASTROP TX-CALDWELL TX-TRAVIS TX-
1239 AM CDT MON MAY 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP...NORTH CENTRAL
CALDWELL AND SOUTHEASTERN TRAVIS COUNTIES UNTIL 130 AM CDT...

AT 1238 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CEDAR CREEK...OR 10 MILES SOUTHEAST OF AUSTIN BERGSTROM INT AP...
MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BASTROP...MUSTANG RIDGE...CEDAR CREEK...CAMP SWIFT...WYLDWOOD...CIRCLE
D-KC ESTATES...LYTTON SPRINGS...ST JOHN COLONY...ALUM CREEK...PHELAN...
CEDAR HILLS...HILLS PRAIRIE AND ROCKNE.

LAT...LON 2994 9763 3014 9767 3031 9730 3005 9719
TIME...MOT...LOC 0538Z 249DEG 15KT 3008 9755

MSL
Special weather statement, May 1, 11:47 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 AM CDT MON MAY 2 2016

TXZ194-020630-
LEE TX-
1247 AM CDT MON MAY 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 130
AM CDT...

AT 1246 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEXINGTON...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. PENNY SIZE HAIL HAS BEEN REPORTED BY THE PUBLIC FROM
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...TANGLEWOOD...OLD DIME BOX AND LEO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3033 9698 3050 9706 3055 9695 3054 9692
      3049 9690 3048 9691 3046 9690 3046 9688
      3043 9687 3043 9685 3042 9683 3039 9679
      3037 9678
TIME...MOT...LOC 0546Z 247DEG 12KT 3044 9694

MSL

The radar

The Ft Hood radar (KGRK), 50 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lee

When
May 1, 11:49 PM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
30.410, -97.010

Hail, Bastrop

When
May 2, 1:57 AM CST
Where
Bastrop County, 1.38 mi S of Smithville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.980, -97.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633784, 633785.